Alert archive / Florida / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 5, NWS Key West, FL

June 12, 2007Monroe County, Florida

NWS Key West, FL issued this severe thunderstorm warning at Jun 12, 2007, 4:30 PM EDT for Monroe County, Florida. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2007, 4:30 PM EDT (20:30 UTC)
Expired
Jun 12, 2007, 5:15 PM EDT
In force
45 min
Issued by
NWS Key West, FL
Area
Counties, with a storm outline in the text

County Monroe County, FL

The radar

The Miami radar (KAMX), 43 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 8.5 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2007-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1438 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2007-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1438 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
704 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KKEY 122032
SVRKEY
FLC087-122115-
/O.NEW.KKEY.SV.W.0005.070612T2030Z-070612T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KEY WEST FL
430 PM EDT TUE JUN 12 2007

THE NATIONAL WEATHER SERVICE IN KEY WEST HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  UPPER KEYS IN MONROE COUNTY IN FLORIDA...

* UNTIL 515 PM EDT

* AT 428 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 8 MILES NORTH OF OCEAN REEF TO 7 MILES NORTHWEST OF OCEAN     
  REEF...AND MOVING SOUTH AT 25 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  OCEAN REEF AND NORTH KEY LARGO BY 445 PM EDT...
  ROUTE 1/CARD SOUND ROAD S AND ROUTE 1/CARD SOUND ROAD SPLIT BY 505
  PM EDT...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MPH...
SMALL HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. IF THE
STORM APPROACHES YOU...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS...AND KEEP AWAY FROM WINDOWS.

LAT...LON 2534 8026 2528 8046 2508 8039 2515 8012
      2527 8016

$$

DEVANAS
2 follow-up statements
000 
WWUS52 KKEY 122052
SVSKEY

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
451 PM EDT TUE JUN 12 2007

FLC087-122115-
/O.CON.KKEY.SV.W.0005.000000T0000Z-070612T2115Z/
UPPER KEYS IN MONROE FL-
451 PM EDT TUE JUN 12 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR UPPER KEYS IN MONROE COUNTY...

AT 445 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE 
EXTENDING FROM OCEAN REEF TO KEY LARGO...INCLUDING THE EIGHTEEN MILE 
STRETCH AND CARD SOUND ROAD...MOVING SOUTH AT 25 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  ROUTE 1/CARD SOUND ROAD S AND ROUTE 1/CARD SOUND ROAD SPLIT BY 505
  PM EDT...

LAT...LON 2534 8026 2528 8046 2508 8039 2515 8012
      2527 8016

$$

DEVANAS
000 
WWUS52 KKEY 122115
SVSKEY

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
512 PM EDT TUE JUN 12 2007

FLC087-122122-
/O.EXP.KKEY.SV.W.0005.000000T0000Z-070612T2115Z/
UPPER KEYS IN MONROE FL-
512 PM EDT TUE JUN 12 2007

...THE SEVERE THUNDERSTORM WARNING FOR UPPER KEYS IN MONROE COUNTY 
WILL BE ALLOWED TO EXPIRE AT 515 PM EDT...

KEY WEST DOPPLER RADAR INDICATES THAT THE HEAVIER WINDS ASSOCIATED 
WITH THE SEVERE THUNDERSTORM HAVE MOVED OFFSHORE INTO THE UPPER 
KEYS ATLANTIC WATERS. HOWEVER...VERY STRONG STORMS REMAIN IN THE KEY 
LARGO AND OCEAN REEF AREAS...AND RESIDENTS SHOULD CONTINUE TO 
EXERCISE CAUTION UNTIL THE STORMS HAVE LEFT THE AREA.

LAT...LON 2534 8026 2528 8046 2508 8039 2515 8012
      2527 8016

$$

DEVANAS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 3:00 PM EDT, 1 hour 30 minutes earlier.

Area forecast discussion, Jun 12, 3:00 PM EDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION FOR THE FLORIDA KEYS
NATIONAL WEATHER SERVICE KEY WEST FL
300 PM EDT TUE JUN 12 2007

.DISCUSSION...
IN THE MID AND UPPER LEVELS...(700 TO 200 MB)...LATEST SATELLITE
OBSERVATIONS COMBINED WITH STREAMLINE ANALYSIS AS OF 200 PM...DEPICT
A WELL ALIGNED MID AND UPPER LOW PRESSURE SYSTEM ALMOST STATIONARY
NEAR 40N 65W. THIS SYSTEM IS ASSOCIATED WITH A LARGE COLD CORE
TROUGH...ENCOMPASSING THE WESTERN ATLANTIC AND MUCH OF THE EASTERN
UNITED STATES AS WELL AS CENTRAL AND NORTHERN FLORIDA. AN APPARENT
SHORTWAVE TROUGH IS ALSO DEVELOPING OVER NORTH CAROLINA WITHIN THIS
LARGER CIRCULATION. TO THE SOUTHWEST OF THIS FEATURE...THE CENTER OF
A WARM CORE ANTICYCLONE IS POSITIONED OVER SOUTH TEXAS. THE KEYS ARE
BENEATH A LIGHT NEUTRAL UPPER AIR MASS.

IN THE LOW AND MIDDLE LEVELS...(SURFACE TO 700 MB)...LATEST
SATELLITE IMAGERY...SURFACE OBSERVATIONS...AND ANALYSIS AS OF 200
PM...REVEAL BROAD LOW PRESSURE ACROSS THE ENTIRE WESTERN ATLANTIC
BASIN...WITH 1006 CENTER SEVERAL HUNDRED MILES EAST OF NEW ENGLAND.
A WEAK 1016 MB RIDGE IS POSITIONED FROM THE SOUTHEAST TO CENTRAL
GULF OF MEXICO. FURTHER LOW LEVEL TROPICAL ANALYSIS YIELDS A WEAK
RIDGE FROM HISPANIOLA NORTHWEST TO SOUTH OF ANDROS ISLAND...WITH A
COL ZONE REMAINING OVER SOUTH FLORIDA AND THE KEYS.

.CURRENTLY...AS OF 200 PM...TEMPERATURES HAVE REACHED 88 DEGREES AT
KEYW AND 89 DEGREES AT MARATHON...WITH DEWPOINTS CURRENTLY IN THE
LOWER 70S. SKIES ARE MOSTLY SUNNY ACROSS THE ISLAND CHAIN AND THE
ADJOINING WATERS. DESPITE THE ABUNDANT HEATING...DECENT LOW LEVEL
MOISTURE...AND FORECAST SOUNDINGS...SURFACE WINDS HAVE NOT YET
BACKED TO NORTHEAST...SO A PRONOUNCED CUMULUS LINE HAS NOT REALLY
MATERIALIZED. WINDS ARE LIGHT AND VARIABLE ACROSS THE UPPER
KEYS...AND LIGHT AND WESTERLY OVER THE MIDDLE AND LOWER KEYS.

.FORECASTS...IN THE MID AND UPPER LEVELS(700-200 MB)...TONIGHT
THROUGH THURSDAY NIGHT...12Z RUNS OF THE ECMWF...NAM...AND GFS
CONTINUE TO SHOW A RATHER AMPLIFIED TROUGH OVER THE EASTERN
SEABOARD. ALTHOUGH MID AND UPPER LEVEL MOISTURE SHOULD CONTINUE TO
REMAIN RATHER SCANT...SOME SLIGHT POSITIVE VORTICITY ADVECTION IS
INDICATED IN THE 500-300 MB LEVELS THROUGH FRIDAY. ALTHOUGH THIS
WILL DO LITTLE TO ENHANCE OVERALL RAIN CHANCES...WILL REINTRODUCE
ISOLATED THUNDER IN THE FORECAST TONIGHT.

.FOR FRIDAY THROUGH SUNDAY. THE BASE OF THE LARGE COLD CORE UPPER
TROUGH SHOULD GRADUALLY PULL NORTHWARD ON FRIDAY...BUT A TROPICAL
UPPER TROPOSPHERIC TROUGH(TUTT) CELL OVER THE WESTERN CARIBBEAN WILL
PROVIDE MOISTURE ADVECTION NORTHWARD ACROSS CUBA AND THE KEYS. THIS
WILL LEAD TO ENHANCED RAIN AND THUNDER CHANCES OVER THE KEYS.

MONDAY AND TUESDAY...THE TUTT CELL IS PROGGED TO MOVE AWAY AS A
LARGE CARIBBEAN ANTICYCLONE WILL GRADUALLY BUILD NORTHWARD TO THE
FLORIDA KEYS...AND ALLOW FOR THE MID AND UPPER LEVELS DRY OUT AND
WARM UP.

IN THE LOW AND MID LEVELS...(SURFACE TO 700 MB)TONIGHT THROUGH
THURSDAY...12Z RUNS OF THE MODELS ARE HOLDING THE PRESENT WEAK
RIDGING OR COL SETUP JUST SOUTH OF OR OVERHEAD OF THE KEYS THROUGH
THURSDAY. INDICATIONS ARE FOR LOW LEVEL WINDS TO BECOME SOME
COMPONENT OF WESTERLY OR NORTHWESTERLY THROUGH TOMORROW NIGHT. GIVEN
THE PRESENT MODEL FORECASTED THERMODYNAMIC PROFILE OVER THE KEYS
...WILL MAINTAIN JUST ISOLATED COVERAGE TONIGHT...AND ONLY CHANGE TO
TONIGHT WILL BE TO ADD THUNDER TO THE FORECAST...WITH THE
AFOREMENTIONED 500-300 MB PVA ROTATING ACROSS THE KEYS. ON WEDNESDAY
AND WEDNESDAY NIGHT...THE COL/WEAK RIDGE IS FORECAST TO BE OVER THE
KEYS...OR JUST SOUTH OF THE KEYS. THIS COULD KEEP WINDS SOME
COMPONENT OF WESTERLY. WILL MAINTAIN JUST ISOLATED SHOWER AND STORM
COVERAGE ATTM...GIVEN THE SURFACE TO 700 MB FORECAST SOUNDINGS WHICH
ARE SHOWING WEST TO NORTHWEST WINDS FROM THE SURFACE TO 10000 FEET.
STILL BELIEVE MARATHON WILL HAVE THE BEST CHANCE AT REACHING 90
DEGREES...GIVEN THE LIGHT WEST FLOW.

THURSDAY AND THURSDAY NIGHT...APPEARS THAT A LOW LEVEL RIDGE WILL BE
POSITIONED NORTH OF THE KEYS...WHICH SHOULD SHIFT WINDS TO BE SOME
COMPONENT OF EAST. THE MAIN STORY WILL BE AN INFUSION OF LOW AND
MID-LEVEL MOISTURE ADVECTING ACROSS THE AREA FROM A LOW LEVEL
TROUGH(SURFACE TO 700 MB) SETTING UP ACROSS CUBA...THE FLORIDA
STRAITS AND THE BAHAMAS. THIS WILL ELEVATE CHANCES FOR SHOWERS IN
THE LOW CHANCE CATEGORY.

FRIDAY THROUGH SUNDAY...THE TROUGH WILL SLIDE NORTHWARD ON
FRIDAY...AND REMAIN CLOSE BY THROUGH SUNDAY. GIVEN THE PVA ALOFT AND
ILL DEFINED LOW PRESSURES ALONG THE TROUGH...WE ARE CARRYING 40
PERCENT...OR MIDDLE OF THE ROAD CHANCE POPS FOR THE WEEKEND ATTM.
THE 12Z GFS IS SPINNING UP ITS USUAL EXTRANEOUS MULTIPLE SURFACE
LOWS FRIDAY NIGHT AND SATURDAY OVER CUBA AND THE GULF...AND AS A
RESULT IS INDICATING LOW LIKELY RAIN CHANCES. THE EUROPEAN MODEL
INDICATES THE ENHANCED VORTICITY WITHOUT ANY KIND OF ORGANIZED
SURFACE LOW...AND IS PREFERRED.

MONDAY AND TUESDAY...THERE ARE INDICATIONS THAT THE RIDGING WILL
BUILD NORTH OF THE KEYS. NO OTHER INDICATIONS FOR ABOVE NORMAL RAIN
CHANCES OTHER THAN INCREASED LOW AND MID LEVEL MOISTURE ACROSS THE
AREA. ARE CARRYING 30 PERCENT FOR THE PERIOD...WHICH MAY BE TOO
HIGH...BUT CONFIDENCE IN THE MEX POP #S TOO LOW TO CHANGE THAT ATTM.

&&

.MARINE...LIGHT AND VARIABLE WINDS OVERNIGHT...BECOMING WESTERLY ON
WEDNESDAY AND WEDNESDAY NIGHT. ISOLATED SHOWERS AND THUNDERSTORMS
THROUGH WEDNESDAY NIGHT. WILL SEE SHOWER AND THUNDERSTORM COVERAGES
INCREASE FOR THE WEEKEND. STAY TUNED.

ALSO...THE MONTHLY HIGH TIDES ARE APPROACHING IN A FEW DAYS...AND
ALTHOUGH WATER LEVELS ARE RUNNING ALMOST A HALF FOOT ABOVE PREDICTED
TIDES THROUGHOUT THE KEYS...WE DO NOT EXPECT WATER LEVELS TO BE AS
HIGH AS THEY WERE LAST MONTH...WHEN THEY BREACHED THE CRITICAL 3-FT
ABOVE MEAN LOWER LOW WATER THRESHOLD. EXPECT WATER LEVELS TO TOP OUT
AROUND 2.5-2.8 FT ABOVE MEAN LOWER LOW WATER OVER THE WEEKEND.

&&

.AVIATION...VFR CONDITIONS WILL PREVAIL ALONG THE KEY WEST TO MIAMI
AVIATION ROUTE...AND AT THE ISLAND TERMINALS. A LINE OF CUMULUS
CLOUDS FORMING ALONG THE FLORIDA KEYS TODAY COULD RESULT IN ISOLATED
SHOWERS ALONG THE ISLAND CHAIN...MAINLY OVER OR ADJACENT TO THE
LOWER KEYS. SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL
CONTINUE TO IMPACT THE MAINLAND PORTION OF THE ROUTE...WITH
VISIBILITY DROPPING TO IFR CONDITIONS AROUND THUNDERSTORMS. WINDS AT
KEYW AND KMTH WILL BE LIGHT AND VARIABLE.

&&
.PRELIMINARY POINT TEMPS/POPS...
KEY WEST  78 88 77 88 77 / 20 20 20 30 30
MARATHON  79 90 78 89 78 / 20 20 20 30 30
&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GM...NONE.
&&

PUBLIC/MARINE.........A. FUTTERMAN
AVIATION/SHORT TERM...A. DEVANAS
DATA COLLECTION.......L. KASPER/A. GILSTAD

VISIT US ON THE WEB AT WWW.WEATHER.GOV/KEYWEST
Hazardous weather outlook, Jun 12, 6:06 AM EDT, 10 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KEY WEST FL
606 AM EDT TUE JUN 12 2007

FLZ076>078-GMZ031>033-052>054-072>075-131000-
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
FLORIDA BAY-GULF SIDE OF THE LOWER KEYS OUT 20 NM-
GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT-
OCEAN REEF TO CRAIG KEY OUT 20 NM-
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE OUT 20 NM-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST OUT 20 NM-
OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE 20 TO 60 NM OUT-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST 20 TO 60 NM OUT-
KEY WEST TO 20 NM WEST OF DRY TORTUGAS OUT 60 NM-
606 AM EDT TUE JUN 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED THUNDERSTORMS ARE EXPECTED ON WEDNESDAY AND THURSDAY...WITH
SCATTERED THUNDERSTORMS FRIDAY THROUGH SUNDAY...AND ISOLATED
THUNDERSTORMS ON MONDAY. THE PRIMARY THUNDERSTORM HAZARD WILL BE
LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KBK

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 4:42 PM EDTSpecial Marine WarningKEY63 min

Nearby

Severe Thunderstorm Warnings in Florida, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.